Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

July 6, 2023Crowley County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 6, 2023, 12:21 AM MDT for Crowley County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2023, 12:21 AM MDT (06:21 UTC)
Expired
Jul 6, 2023, 12:45 AM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.50 in
Wind
40

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

630 
WWUS85 KPUB 060621
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1221 AM MDT Thu Jul 6 2023
 
COZ089-093-095-097-060645-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
1221 AM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties through 1245 AM MDT...

At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3821 10376 3831 10375 3836 10335 3812 10333
TIME...MOT...LOC 0621Z 271DEG 27KT 3826 10368 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:37 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 5, 11:37 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1137 PM MDT Wed Jul 5 2023

.SHORT TERM...(This evening through Thursday)
Issued at 336 PM MDT Wed Jul 5 2023

...Stronger to severe storms are possible over the far eastern
plains this evening and even a greater chance of severe thunderstorms
again tomorrow...

Key messages:

1) The Potential of severe storms will be over the eastern plains
through the early evening hours. Very large hail of 2 inches or
greater in diameter is possible, as well as gusty out winds greater
that 60 mph.

2) A few thunderstorms will occur over the higher terrain tomorrow
afternoon and then make their way over the plains by late afternoon.
Some of these storms will likely become severe, especially over the
eastern plains.

3) Severe storms tomorrow will bring a possibility of large hail and
damaging winds, and even an isolated tornado cannot be ruled out
over the far eastern plains.

Detailed discussion:

Currently and through tonight...

The latest SPC mesoanalysis shows a sufficient amount of MLCAPE
present over the eastern plains to support further strengthening of
updrafts and intensification of thunderstorms. The caveat is the
amount of convection inhibition (CIN) in place which also looks to
remain in place over a majority of the plains, but does lessen a bit
closer towards the CO/KS border. Looking at satellite imagery, there
has been some erosion to the stratus deck over the southern I-25
corridor, which may have helped to break some of the capping in this
area and imminent thunderstorm formation will likely occur over this
area as a result. There are also a few storms showing up on
reflectivity over Douglas county that may produce an outflow that
moves southward and helps to mix out the stratus in El Paso County.
If this occurs, it may help to sustain development and further
intensification of any thunderstorms moving off the Pikes
Peak/Rampart range over the next few hours as surface heating allows
for the lower levels to become more unstable.

Persistent east-southeasterly flow in the lower levels is going to
continue to bring in more saturated air throughout the evening with
dewpoints getting into the low 60s as far west as La Junta.
Depending on how much of the stratus mixes out will determine just
how unstable it will become over the eastern plains by later this
evening. There has already been breaks in the clouds periodically
throughout the course of the day over parts of the lower Arkansas
River Valley, which may have helped to destabilized the mixed layer
a bit more in these areas. If so, MUCAPE could be anywhere between
1500 and 2000 J/kg, especially if there is better clearing taking
place and the convective temperature is achieved. With that in mind,
a strong to severe thunderstorm may occur, given that there is also
40 to 50 kts effective bulk shear available. If storms do form, they
will be capable of producing large size hail of 2 inches or greater
in diameter, as well as strong outflow winds of 60 mph. In addition,
with increasing lower-level helicity over the eastern plains as the
evening progresses, an isolated tornado or two can also not be ruled
out.

Low level moisture is going to remain in place over the plains with
a stratus deck reforming and overcast skies will be expected again
tonight. There could also be some areas of patchy fog possible,
especially over northern El Paso County with upsloping over this
area. It will be generally mostly clear over the higher terrain.
Lows will be around the upper 50s to the low 60s fore the plains,
and 40s to low 50s for high country.

Tomorrow...

The low level stratus deck is going to stick around until the late
morning/early afternoon hours tomorrow. This will keep the
environment near the surface well saturated, with dewpoints likely
remaining in the 50s through the course of the day all the way
backed up against the I-25 corridor. This will further enhance the
destabilization and allow for very high CAPE values of 3000 J/kg and
greater to make it back to the Sangre de Cristo and Mosquito
Mountains and eastward. This conditionally unstable environment,
along with effective bulk shear of greater than 70 kts and steep
lapse rates by later in the afternoon to set the stage for there to
be some very severe storms if capping (CIN) is limited and depending
on how quickly the lower level stratus deck mixes out, which again
will be the caveat. However, with all of these parameters in
consideration, if storms do become severe, they will likely produce
extremely large hail of possibly 3 inches in diameter and perhaps
strong outflow winds of 70 mph or greater. Tornadoes will also be
possible, especially east of the I-25 corridor and north of Highway
50. I have greater confidence that further east over Baca County and
extending towards the northwest over Bent and Crowley counties will
likely have the best potential for large supercell formation (and
tornadogenesis) as surface based helicity is the best over these
areas right around the time of max heating. High temperatures will
be warmer tomorrow over the plains as the airmass becomes more
modified and about the same elsewhere.  -Stewey

.LONG TERM...(Thursday night through Wednesday)
Issued at 336 PM MDT Wed Jul 5 2023

Key messages:

1) Daily chance for strong to severe thunderstorms along the I-25
Corridor and across the eastern plains through the extended period.

Models indicate that the upper pattern over the next week or so does
not change dramatically, with a relatively flat ridge of high
pressure remaining over the Desert SW and Southern Plains of the
US, while a large upper low persists over Canada and dipping down
into the Great lakes region. This pattern will keep Colorado under
west to northwest flow, with multiple disturbances/shortwaves
crossing the Rocky Mt region. Timing of these shortwaves will be
key, as they will serve as the upper trigger which will interact
with easterly surface flow and a wavering dryline.

Thursday night through Friday...Plenty of elements coming together
for severe weather across the eastern plains tomorrow night, with 0-
6 km bulk shear of 55-65 kts and 2500-3500 j/kg CAPE. Best area will
be east of a line stretching from Baca County up to the northwest
through Crowley and El Paso counties, and activity will likely last
until 10 or 11 PM. at this time, it looks like the full range of
severe threats will be present, though greatest probability will be
damaging wind gusts and very large hail. Moving ahead into Friday,
temps start to climb to around 90F across the plains. Plenty of llvl
moisture will remain, so there will be another shot of severe
weather across the plains during the afternoon though the focus area
looks to be a bit smaller, centered across Kiowa, Bent and Prowers
counties. Bulk shear will again be anywhere from 50-60 kts, with
model CAPE coming in slightly lower at around 2000 j/kg. Still,
another potentially very busy day.

Saturday and Sunday...Storm activity starts to decrease over the
weekend as the upper ridge starts to edge to the west, with
scattered storms on Sat becoming much more isolated on Sunday.
Models do hint at extensive morning cloud cover across the eastern
plains on Sat, leading to a slower warm up and slightly lower max
temps. A much faster heat up is then expected for Sun.

Monday through Wednesday...Long range models show that the ridge
axis shifts west of the Four Corners as it amplifies slightly,
increasing the hot and dry bubble over CO. There will still be a
daily shot of isolated storms, mainly over the higher terrain, while
temps will climb to above normal for the high valleys, to normal or
slightly above normal for the eastern plains. Look for highs in the
upper 80s to around 90F for the high valleys, and in the 90s for the
plains. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1137 PM MDT Wed Jul 5 2023

KCOS and KPUB: MVFR to IFR, and possibly at times LIFR, conditions
are expected during the overnight hours into early to mid tomorrow
morning given low clouds. During the late morning and into the
afternoon, VFR conditions will develop as clouds thin in coverage
and increase in height, especially for KPUB. Winds will increase
tomorrow afternoon as well, also especially for KPUB. With that said
though, if KCOS is able to clear out as much as KPUB, it will get
just as windy. Clouds will begin to return during the evening hours,
especially for KCOS, as upslope winds to to develop.

KALS: VFR conditions are expected over the next 24 hours. Winds will
remain light and variable overnight, with a steady increase during
tomorrow morning expected. These winds will be gusty rather quickly
during the late morning to early afternoon hours. Other than that,
skies are anticipated to remain relatively clear with a few mid
level clouds during the afternoon.

&&

.FIRE WEATHER...
Issued at 336 PM MDT Wed Jul 5 2023

Colorado Fire Zones 221 through 225 will see increasing fire
danger through the extended period due to expected low RH levels
and gusty winds each afternoon. This includes the Sangre de Cristo
Mts, the San Luis Valley, the western half of Fremont County, and
areas west. Latest fuels information still indicates that fuels
in these areas are green, but we will continue to monitor fuel
conditions as the meteorological conditions will likely work to
dry fuels out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...STEWARD
LONG TERM...MOORE
AVIATION...SIMCOE
FIRE WEATHER...MOORE
Hazardous weather outlook, Jul 5, 11:01 AM MDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Wed Jul 5 2023

COZ058>089-093>099-061300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Wed Jul 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This afternoon and Tonight

Showers and thunderstorms will be possible over and near the
southeast mountains, as well as the plains, this afternoon and
evening. Strong to severe storms will be possible, with hail to
the size of golf balls and wind gusts to 70 mph being the main
hazards. A few tornadoes can't be ruled out.

The risk for strong to severe storms across the Pikes Peak region
and I-25 corridor this afternoon, will likely shift to the
southeast plains this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms will be possible Thursday, Friday and
Saturday across portions of the Eastern Plains. Large hail,
damaging winds and isolated tornadoes will be the primary storm
risk. Locations from the Palmer Divide, southeast into the Plains
will have the highest potential at seeing these strong to severe
storms. Thunderstorms will once again be possible Monday.

Elevated fire weather conditions are expected along the
Continental Divide, San Luis Valley and Sangre de Cristo Mountains
each afternoon and evening through the weekend due to gusty winds
and low humidity values. We will continue to monitor fuel
conditions.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

STEWARD/27

In the hours before

Local storm report, Jul 5, 10:15 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1015 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     Hail             2 WNW Rocky Ford        38.06N 103.75W
07/05/2023  M1.00 inch       Otero              CO   Trained Spotter

            Heavy rain with minor flooding at this time.

&&

mw
Local storm report, Jul 5, 10:31 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1031 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     Flood            1 NW La Junta           37.99N 103.55W
07/05/2023                   Otero              CO   Storm Chaser

            Reports of major flooding along Highway 50
            and Highway 350 near La Junta. Multiple cars
            stuck in 3 feet of water.

&&

mw
Local storm report, Jul 5, 10:48 PM MDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1048 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     1 W Las Animas          38.07N 103.24W
07/05/2023                   Bent               CO   Trained Spotter

            Updates previous tstm wnd dmg report from 1
            W Las Animas. Multiple windows on north side
            of house blown out by wind and hail.

&&

mw
Local storm report, Jul 5, 11:38 PM MDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1138 PM MDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     Hail             9 NW Springfield        37.50N 102.72W
07/05/2023  M1.00 inch       Baca               CO   Trained Spotter

&&
Local storm report, Jul 6, 12:01 AM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
1201 AM MDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     Tstm Wnd Gst     9 S Springfield         37.28N 102.62W
07/05/2023  M62 MPH          Baca               CO   ASOS

            ASOS station KSPD 8 S Springfield.

&&
Special weather statement, Jul 6, 12:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1221 AM MDT Thu Jul 6 2023

COZ089-093-095-097-060645-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
1221 AM MDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties through 1245 AM MDT...

At 1221 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sugar City, or 20 miles north of La Junta, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Otero,
southwestern Kiowa, southeastern Crowley and northwestern Bent
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3821 10376 3831 10375 3836 10335 3812 10333
TIME...MOT...LOC 0621Z 271DEG 27KT 3826 10368

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:06 PM MDTSpecial Weather StatementPUBDouglas24 min
Jul 5, 6:08 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Jul 5, 6:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 5, 6:28 PM MDTSevere Thunderstorm WarningPUBLas Animas13 min
Jul 5, 6:36 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 5, 6:38 PM MDTSevere Thunderstorm WarningPUBEl Paso37 min
Jul 5, 6:48 PM MDTSpecial Weather StatementPUBEl Paso27 min
Jul 5, 6:52 PM MDTSevere Thunderstorm WarningPUBLas Animas23 min
Jul 5, 6:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 5, 7:14 PM MDTSevere Thunderstorm WarningPUBCrowley, El Paso31 min
Jul 5, 7:18 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero27 min
Jul 5, 7:37 PM MDTSevere Thunderstorm WarningPUBBent, Otero23 min
Jul 5, 7:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, El Paso, Pueblo61 min
Jul 5, 7:54 PM MDTSpecial Weather StatementPUBPueblo36 min
Jul 5, 7:57 PM MDTSpecial Weather StatementPUBBent33 min
Jul 5, 8:04 PM MDTSpecial Weather StatementPUBKiowa26 min
Jul 5, 8:10 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo35 min
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero, Prowers, Pueblo51 min
Jul 5, 8:49 PM MDTSpecial Weather StatementPUBProwers26 min
Jul 5, 9:06 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Crowley, Kiowa, Otero, Prowers39 min
Jul 5, 9:15 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero5 hr
Jul 5, 9:39 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBBent, Crowley, Kiowa, Otero, Prowers36 min
Jul 5, 9:45 PM MDTTornado WarningPUBBent30 min
Jul 5, 9:56 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jul 5, 10:12 PM MDTSevere Thunderstorm Warning Destructive damage threatPUBBaca, Bent, Las Animas, Otero, Prowers63 min
Jul 5, 10:22 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers38 min
Jul 5, 10:47 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Bent, Las Animas, Otero, Prowers58 min
Jul 5, 11:46 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca59 min
Jul 6, 5:46 AM MDTSpecial Weather StatementPUBBaca44 min
Jul 6, 6:48 AM MDTRiver Flood WarningPUBBent13 hr

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.